Format

Send to

Choose Destination
Clin Rev Allergy Immunol. 2006 Feb;30(1):19-23.

Drug-induced urticarias.

Author information

1
Centre d'Allergologie, Hópital Tenon, Paris, France. pascale.mathelier-fusade@wanadoo.fr

Abstract

Drugs may cause urticaria by different mechanisms. The most well-known mechanism is the allergic reaction mediated by immunoglobulin (Ig)E antibodies, which induce acute generalized urticaria. Allergic reactions to beta-lactams are the most common cause of adverse drug reaction mediated by IgE antibodies. However, IgE antibodies are not always necessary to activate the release of mediators from mast cells and induce acute urticarias. Some drugs, such as opiates or codeine, act directly on mast cells, and others, such as aspirin and nonsteroidal anti-inflammatories, induce an exacerbation of chronic urticaria by a pharmacological mechanism involving the arachidonic acid metabolism. Additionally, angioedema is a wellknown complication of angiotensin-converting enzyme inhibitors by its action on bradykinin, which is a potent vasodilatator agent. Topical drugs, such as antibiotics, disinfectants, or anesthetics, may cause urticaria, which sometimes progresses to generalized urticaria and, more rarely, to anaphylactoid reactions.

PMID:
16461991
DOI:
10.1385/CRIAI:30:1:019
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center